Nevada, 2014High Wind and Strong Wind in Nevada, January 30, 2014
January 30, 2014 · NWS VEF · 2 events in 2 counties and zones
Strong southwest winds ahead of an approaching cold front caused minor damage in the Las Vegas Valley.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest winds ahead of an approaching cold front caused minor damage in the Las Vegas Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jan 30, 8:50 AM PST, 4 hours 25 minutes earlier.
Area forecast discussion, Jan 30, 8:50 AM PST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
850 AM PST THU JAN 30 2014
.SYNOPSIS...A STORM SYSTEM WILL BRING INCREASING WINDS TO THE AREA
TODAY...WITH STRONG DOWNSLOPE WINDS IN THE LEE OF THE SIERRA NEVADA
AND SPRING MOUNTAINS. IN ADDITION...THERE WILL BE A CHANCE FOR RAIN
AND MOUNTAIN SNOW THROUGH FRIDAY...WITH THE BEST CHANCES NORTH OF
LAS VEGAS. COOL AND UNSETTLED WEATHER WILL CONTINUE THROUGH THE
WEEKEND.
&&
.UPDATE...MADE SOME ADJUSTMENTS TO THE FIRST PERIOD (TODAY) GRIDS
BASED ON THE LATEST RADAR...SATELLITE AND FORECAST MODEL TRENDS.
CANCELLED THE HIGH WIND WARNING FOR THE EASTERN SIERRA SLOPES AND
THE OWENS VALLEY AND THE WIND ADVISORY FOR THE WHITE MOUNTAINS AND
ESMERALDA...CENTRAL NYE COUNTIES. A HIGH WIND WARNING CONTINUES FOR
THE SPRING MOUNTAINS THROUGH EARLY THIS EVENING AND WIND ADVISORIES
REMAIN FOR PORTIONS OF SOUTHERN NEVADA INCLUDING THE LAS VEGAS
VALLEY AND PORTIONS OF THE MOJAVE DESERT. THE UPDATED WIND PRODUCT
IS OUT AND THE GRIDS ARE ON THEIR WAY.
AS OF 845 AM THIS MORNING...MAINLY RAIN SHOWERS WERE BEING REPORTED
IN THE OWENS VALLEY WITH WET SNOW FALLING IN THE HIGHER ELEVATIONS
OF THE SIERRA. ASPENDELL SITS AT ROUGHLY 8500 FEET IN THE SOUTHERN
SIERRA AND HAD REPORTED AN INCH OF SNOW AND 32 DEGREES AS OF 845 AM
THIS MORNING.
&&
.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS WILL INCREASE TODAY WITH
SUSTAINED WINDS OF 15-25 KTS WITH GUSTS TO AROUND 35 KTS. MECHANICAL
TURBULENCE...ESPECIALLY NEAR AND EAST OF THE MOUNTAINS IS LIKELY
THROUGH THE DAY. A COLD FRONT WILL BRING A SHIFT TO NORTHERLY WINDS
TONIGHT AND FRIDAY. THERE WILL ALSO BE A CHANCE OF RAIN AND MOUNTAIN
SNOW THIS EVENING THROUGH FRIDAY...WITH THE BEST CHANCES IN THE
BEATTY AND MORMON MESA CORRIDORS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WEST TO SOUTHWEST WINDS WILL INCREASE TODAY WITH
ASSOCIATED MECHANICAL TURBULENCE...ESPECIALLY NEAR AND EAST OF ANY
MOUNTAIN RANGES. A COLD FRONT WILL BRING A SHIFT TO NORTHERLY WINDS
TONIGHT AND FRIDAY. THERE WILL BE AN INCREASING CHANCE OF RAIN AND
MOUNTAIN SNOW TONIGHT AND FRIDAY...WITH THE BEST CHANCES NORTH OF
LAS VEGAS.
&&
.PREVIOUS DISCUSSION...234 PM PST...
.SHORT TERM...THROUGH SATURDAY NIGHT. MAIN CONCERN AT THE MOMENT IS
WINDS. HAVE SEEN GUSTS UP TO 54 MPH IN THE OWENS VALLEY...AND WINDS
HAVE NOT YET PICKED UP IN THE SPRING MOUNTAINS. SATELLITE LOOP
SUGGESTS THE WINDOW FOR STRONG WINDS HAS NOT QUITE CLOSED IN THE
OWENS VALLEY...AND SHOULD BE OPENING VERY SOON IN THE SPRING
MOUNTAINS...SO WILL LEAVE THE WIND HEADLINES AS IS. AS THE BELT OF
STRONGER MID LEVEL WINDS SAGS SOUTH ACROSS THE DESERTS...AFTERNOON
WINDS WILL KICK UP IN THE FAVORED CORRIDOR FROM BARSTOW THROUGH
CAL-NEV-ARI TO KINGMAN...SO THE WIND ADVISORIES THERE LOOK GOOD AS
WELL. SECONDARY CONCERN IS SNOW IN THE SIERRA. BLUE CANYON CHANGED
OVER FROM RAIN TO SNOW AROUND MIDNIGHT...SO THE COLD AIR IS ON THE
WAY...BUT STILL NOT VERY CONFIDENT IN HOW LONG THE MOISTURE STREAM
AND THE COLD AIR WILL OVERLAY EACH OTHER IN OUR AREA. IF ADVISORY
LEVEL SNOW DOES OCCUR...IT WILL MOST LIKELY BE LIMITED TO THE
ASPENDELL AREA. WINDS SHOULD SETTLE DOWN THIS EVENING AND PRECIP
CHANCES DIMINISH ON FRIDAY AS THE STORM MOVES AWAY. SECONDARY PIECE
OF ENERGY ROTATING DOWN IN CYCLONIC FLOW SATURDAY JUSTIFIES KEEPING
SLIGHT CHANCE POPS IN THE HIGHER TERRAIN. NORTH WINDS BEHIND THE
SYSTEM FRIDAY AND SATURDAY DO NOT LOOK IMPRESSIVE AT ALL...BUT
TEMPERATURES FRIDAY AND SATURDAY WILL BE 10-20 DEGREES COOLER THAN
WHAT OCCURRED WEDNESDAY.
.LONG TERM...SUNDAY THROUGH THURSDAY NIGHT.
A LONGWAVE TROUGH IS EXPECTED TO REMAIN IN PLACE ACROSS THE AREA
THROUGH THE MIDDLE OF NEXT WEEK. THE NEXT FEATURE TO DROP SOUTH
WITHIN THE TROUGH IS SHOWN TO BE A CLOSED LOW THAT MOVES SOUTH
TOWARD CENTRAL CALIFORNIA ON GROUNDHOG DAY AND BY SUNDAY NIGHT
EVENTUALLY OPENS UP AS IT MOVES INTO THE BASE OF THE TROUGH. MODEL
CONSENSUS BASED OFF THE 00Z OPERATIONAL MODELS AND GFS ENSEMBLES AND
THE TRAJECTORY WOULD FAVOR KEEPING THE AREA DRY - HOWEVER THE WETTER
ECMWF AND GEM AND SOME GFS ENSEMBLES SUPPORT PLACING A SLIGHT CHANCE
OF SHOWERS OVER THE EASTERN SLOPES OF THE SOUTHERN SIERRA. AS THE
MAIN ENERGY SWINGS THROUGH THE BASE OF THE TROUGH SUNDAY NIGHT AND
LIFTS NORTHEAST INTO ARIZONA ON MONDAY IT APPEARS TO BE FAR ENOUGH
SOUTH THAT MOST OF THE AREA SHOULD STAY DRY YET IT IS HARD TO
DISCOUNT A FEW LIGHT SHOWERS ACROSS THE MORONGO BASIN SUNDAY NIGHT
AND IN THE HIGHER TERRAIN OF EASTERN MOHAVE COUNTY ON MONDAY. EVEN
LOOKING AT THE WETTER ECMWF MOST OF THE MOISTURE IS ABOVE 700 MB -
WHICH IS A GOOD THING IN ONE WAY - AS WET BULB ZERO HEIGHTS WOULD
SUPPORT SNOW LEVELS OF AROUND 3500 FEET. BASED ON FORECAST SOUNDINGS
AND CROSS SECTIONS I ALSO WENT AHEAD AND ADJUSTED UP SKY COVER IN
THIS PERIOD AS WELL AS LOWERED MAX TEMPS A FEW DEGREES. HIGH TEMPS
ARE EXPECTED TO BE ABOUT 8-10 DEGREES BELOW NORMAL WHICH FOR VEGAS
WOULD MEAN THE COLDEST WEATHER SINCE EARLY DECEMBER. OUTLYING PARTS
OF THE VALLEY WILL LIKELY SEE LOWS DROP TO OR BELOW FREEZING SO IF
YOU UNCOVERED ANY COLD SENSITIVE PLANTS THEY WILL NEED TO BE COVERED
BACK UP.
AFTER THIS SYSTEM SWINGS ON BY WE SHOULD REMAIN IN A NORTHWEST FLOW
ALOFT THROUGH THE MIDDLE OF THE WEEK. TUESDAY SHOULD SEE A RETURN TO
SUNNIER CONDITIONS ALONG WITH A SLIGHT MODERATION IN TEMPS. HOWEVER
HIGHS STILL LOOK 5-8 DEGREES BELOW NORMAL. ANOTHER PIECE OF ENERGY
IS SHOWN TO APPROACH THE AREA ON WEDNESDAY AND CROSS IT ON THURSDAY
WITH THE GEM AND TO A LESSER EXTENT THE ECMWF SHOWING A MUCH MORE
DEFINED TROUGH AXIS ALOFT SWINGING THROUGH COMPARED TO THE GFS. AT
THIS POINT I LEANED TOWARD A ECMWF/GFS BLEND WHICH KEEPS THE
FORECAST DRY BUT I DID INCREASE CLOUD COVER. TEMPS SHOULD EDGE UP A
FEW DEGREES BUT STILL REMAIN A LITTLE BELOW NORMAL. ONE THING TO
WATCH FOR THURSDAY IF THE SHARPER TROUGH VERIFIES WILL BE GUSTY
NORTH WINDS IN THE COLORADO RIVER VALLEY.
&&
.CLIMATE...TEMPERATURES WILL BE CLOSE TO RECORD HIGHS TODAY ACROSS
MAINLY THE MOJAVE DESERT REGION.
LOCATION RECORD
--------------------------
LAS VEGAS 72/1971
MT CHARLESTON 56/1997
BISHOP 74/1971
BARSTOW-DAGGETT 78/2003
DEATH VALLEY 81/2009
NEEDLES 80/2003
KINGMAN 74/1920
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 8 PM PST THIS EVENING FOR NVZ020-022.
HIGH WIND WARNING UNTIL 8 PM PST THIS EVENING FOR NVZ019.
AZ...WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR AZZ001-003.
CA...WIND ADVISORY UNTIL 8 PM PST THIS EVENING FOR CAZ523-524.
&&
UPDATE...SALMEN
PREV DISC...MORGAN/STACHELSKI
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHazardous weather outlook, Jan 30, 5:24 AM PST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
524 AM PST THU JAN 30 2014
CAZ519-520-310800-
EASTERN SIERRA SLOPES-OWENS VALLEY-
524 AM PST THU JAN 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THE RISK OF DOWNSLOPE WINDS CONTINUES THROUGH THIS EVENING. THE HIGH
WIND WARNING REMAINS IN EFFECT UNTIL 8 PM. A FEW INCHES OF SNOW MAY
ALSO FALL IN THE HIGHER TERRAIN NEAR ASPENDELL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW SHOWERS MAY LINGER THROUGH FRIDAY...THEN HAZARDOUS WEATHER IS
NOT LIKELY SATURDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED TODAY.
NVZ019-310800-
SPRING MOUNTAINS-
524 AM PST THU JAN 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
THE RISK OF DOWNSLOPE WINDS CONTINUES THROUGH THIS EVENING. THE HIGH
WIND WARNING REMAINS IN EFFECT UNTIL 8 PM. LIGHT RAIN AND SNOW MAY
ALSO FALL TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LIGHT SNOW SHOWERS MAY LINGER THROUGH FRIDAY...THEN HAZARDOUS
WEATHER IS NOT LIKELY SATURDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED TODAY.
CAZ521-NVZ014-310800-
WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
524 AM PST THU JAN 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
THE RISK OF DOWNSLOPE WINDS CONTINUES THROUGH THIS EVENING. THE WIND
ADVISORY REMAINS IN EFFECT UNTIL 8 PM...MAINLY FOR THE WHITE
MOUNTAINS AND THE FISH LAKE VALLEY. A FEW INCHES OF SNOW MAY ALSO
FALL IN THE WHITE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LIGHT SNOW SHOWERS MAY LINGER THROUGH FRIDAY...THEN HAZARDOUS
WEATHER IS NOT LIKELY SATURDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED TODAY.
NVZ020-310800-
LAS VEGAS VALLEY-
524 AM PST THU JAN 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
THE RISK OF DOWNSLOPE WINDS CONTINUES THROUGH THIS EVENING...MAINLY
ON THE FAR WESTERN SIDE OF THE VALLEY. THE WIND ADVISORY REMAINS IN
EFFECT UNTIL 8 PM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LIGHT RAIN MAY FALL ON FRIDAY...WHICH WOULD LEAD TO SLICK
ROADS...OTHERWISE HAZARDOUS WEATHER IS NOT LIKELY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED TODAY.
AZZ001-003-CAZ523-524-NVZ022-310800-
NORTHWEST PLATEAU-NORTHWEST DESERTS-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-SOUTHERN CLARK COUNTY-
524 AM PST THU JAN 30 2014 /624 AM MST THU JAN 30 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
WEST TO SOUTHWEST WINDS WILL INCREASE TODAY...AND A WIND ADVISORY IS
IN EFFECT FROM 8 AM PST /9 AM MST/ UNTIL 8 PM PST /9 PM MST/.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HAZARDOUS WEATHER IS NOT LIKELY FRIDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED TODAY.
AZZ002-036-CAZ522-525>527-NVZ015>018-021-310800-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
DEATH VALLEY NATIONAL PARK-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-
524 AM PST THU JAN 30 2014 /624 AM MST THU JAN 30 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM WILL BRING GUSTY WINDS TO MUCH OF THE AREA
TODAY...WITH RAIN AND MOUNTAIN SNOW POSSIBLE MAINLY NORTH OF LAS
VEGAS. WIDESPREAD HAZARDOUS WEATHER IS NOT LIKELY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FEW SHOWERS MAY LINGER INTO FRIDAY...OTHERWISE HAZARDOUS WEATHER
IS NOT LIKELY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MORGAN
Strong Wind, Las Vegas Valley
- When
- January 30, 1:15 PM PST to 3:00 PM PST
- Where
- Las Vegas Valley forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Strong winds in the Las Vegas Valley knocked down at least two trees and one set of power lines, and threw a covered horse corral over a fence. About 4000 customers lost power. The peak gust was measured at McCarran Airport.
High Wind, Spring Mountains
- When
- January 30, 3:32 PM PST
- Where
- Spring Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
This gust occurred 3 miles NE of Mount Charleston at 8818 feet.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in New Mexico, January 30 to 31, 201472 kt wind · 11 events
- Winter Storm in Minnesota, January 30, 20148 events
- Winter Storm and Winter Weather in Michigan, January 30 to 31, 20148 events
- Lightning Strike and Heavy Rain in California, January 30 to 31, 2014$4,000 · 7 events
- Winter Storm in Wisconsin, January 30, 20147 events
- High Wind in Texas, January 30 to 31, 201463 kt wind · 4 events
- Winter Weather in Utah, January 30 to 31, 20143 events
- Coastal Flood and High Wind in California, January 30, 201476 kt wind · 3 events
- Heavy Snow in Kansas, January 30 to 31, 20143 events
- Heavy Snow in California, January 30, 20142 events
- Heavy Snow in Nevada, January 30, 20142 events
- Heavy Snow in Nebraska, January 30 to 31, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493121, 493123.